Hail, Benton
- When
- May 12, 6:22 AM CST to 6:28 AM CST
- Where
- Benton County, 3.57 mi NW of Duelm
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.610, -94.010
A cluster of severe thunderstorms that developed over South Dakota early Thursday morning, moved across west-central, and central Minnesota during the morning. Most of the hail fell across the central third of Minnesota, with some hail stones measured at 2 inches in diameter.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A cluster of severe thunderstorms that developed over South Dakota early Thursday morning, moved across west-central, and central Minnesota during the morning. Most of the hail fell across the central third of Minnesota, with some hail stones measured at 2 inches in diameter. In addition, a few mesonet wind sensors and the St. Cloud regional airport all reported severe wind gusts. There was also wind damage near Cold Spring and in central Morrison County where power outages occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 12, 5:27 AM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 627 AM CDT Thu May 12 2022 .DISCUSSION...(Today through Wednesday) Issued at 249 AM CDT Thu May 12 2022 * KEY MESSAGES: - Elevated storms over South Dakota will need to be watched for strong storm risk over western MN this morning. - Severe storms expected over western MN this afternoon, gradually weakening as they spread east this evening. Overall severe threat is lower than it was Wednesday. - Near-record highs possible today but will depend on cloud cover from morning storms. A brief lull in storms early this morning is accompanied by widespread fog over western and southern MN, some of which is locally dense. A dense fog advisory is in effect for these areas through 13Z, although increasing clouds from the west may warrant an early cancellation for some western MN counties. Meanwhile elevated morning convection is going strong over eastern SD at the nose of a 55-kt 850 hPa jet. High-resolution model guidance has had mixed success resolving this activity, and is highly variable with its eventual evolution later this morning. Some guidance such as the HRRR keeps this activity fairly scattered and quickly lifts it north out of the forecast area, while others suggest a more impactful convective complex spreading east into western and central MN later this morning. Given the tendency for morning elevated convection to outperform model guidance at times (Weds morning for example)...will need to keep an eye on western parts of the CWA for a potential hail risk through the morning. Hot and humid conditions remain on track for this afternoon with the potential to approach record highs (90 at MSP). However this will be highly dependent on cloud cover from the morning convection to the west, which could especially keep temperatures down across northern and western portions of the forecast area. Thus no heat advisories planned at this time. Widespread storms are then expected to fire across South Dakota and Nebraska later this afternoon and race into Minnesota through the late afternoon and early evening. Upper-level ascent for these storms will be extensive and will favor rapid upgrowth into a large convective system, possibly before they even reach the forecast area. Strong instability and modest shear will favor supercells at the onset, capable of very large hail and a few tornadoes. This threat looks to be maximized west of the forecast area across NE/SD. By the time storms reach western Minnesota damaging winds should be the main concern as they congeal into an MCS. A few very strong wind gusts are possible over western MN given the degree of instability. However, conditions look favorable for strong outflow/cold pools which look likely to overcome these storms pretty quickly, and shear profiles do not appear strong enough to keep in balance with the cold pool structure. The result is likely to be an outflow boundary that quickly outraces storms and leads to gradual weakening as storms move into central and eastern MN later this evening. This weakening trend seems supported by nearly all high-res model guidance. Thus, do not expect the widespread severe wind event that was experienced Wednesday evening across the Twin Cities and surrounding areas, and expect that most severe weather this time should remain focused west of US Highway 71. The remainder of the forecast looks fairly quiet with quasi-zonal upper flow settling in over the weekend and into much of next week. Temperatures over the weekend will remain several degrees above normal with much lower humidity values. Next week should see temperatures returning closer to normal, highs in the mid/upper 60s, while chances for more widespread precipitation return by Weds and Thurs. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 622 AM CDT Thu May 12 2022 Stubborn 1/2 to 1/4 mile fog has refused to burn off so far this morning at many of our TAF locations, but should disappear rather quickly with more sun as well as increasing southeasterly winds. Cloud bases will be elevated for much of the day until we begin to see convective cumulus, with most sites seeing TSRA at some point this afternoon and evening. The timing window of TSRA will likely shrink with the 18z TAFs as CAMs get a better handle on how things will evolve storm wise. Winds could gust up to 25kts main at 100-130 for much of the day. KMSP...The main concerns are how long fog will take to dissipate this morning, as well as the prime window for TSRA. CIGS will be mainly VFR once the morning fog is gone, with brief MVFR/IFR possible once TSRA arrives. /OUTLOOK FOR KMSP/ FRI...VFR. Wind SW 10kts. SAT...VFR. Chc PM -SHRA/MVFR. Wind SW to NW 10-15g25kts. SUN...VFR. Chc PM -SHRA/MVFR. Wind W 10-15kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...DPH AVIATION...TDH
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 444 AM CDT Thu May 12 2022 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 130945- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 444 AM CDT Thu May 12 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Strong to severe storms are possible this morning over western Minnesota, and again this afternoon and evening across much of the region. Large hail will be the primary threat this morning, and damaging winds later today. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed.
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
525 AM CDT Thu May 12 2022
MNZ055-056-121100-
Chippewa MN-Swift MN-
525 AM CDT Thu May 12 2022
...Strong thunderstorms will impact portions of Chippewa and Swift
Counties through 600 AM CDT...
At 524 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northeast of Appleton to near Watson.
Movement was northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Benson, Lake Hassel, Kerkhoven and Murdock.
This includes the following highways...
U.S. Highway 12 between mile markers 23 and 63.
U.S. Highway 212 between mile markers 36 and 37.
U.S. Highway 59 between mile markers 138 and 147.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4542 9570 4541 9538 4519 9524 4506 9524
4492 9572 4493 9573 4495 9580 4496 9582
4498 9582 4500 9585 4527 9604
TIME...MOT...LOC 1024Z 238DEG 41KT 4527 9595 4498 9581
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DPHSpecial Weather Statement National Weather Service Twin Cities/Chanhassen MN 616 AM CDT Thu May 12 2022 MNZ055>057-121145- Chippewa MN-Kandiyohi MN-Swift MN- 616 AM CDT Thu May 12 2022 ...A strong thunderstorm will impact portions of north central Chippewa, eastern Swift and northwestern Kandiyohi Counties through 645 AM CDT... At 614 AM CDT, Doppler radar was tracking a strong thunderstorm 11 miles southwest of Murdock, or 13 miles northeast of Montevideo, moving northeast at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Kerkhoven and Murdock around 630 AM CDT. This includes U.S. Highway 12 between mile markers 44 and 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4500 9556 4512 9575 4542 9549 4530 9513 TIME...MOT...LOC 1114Z 219DEG 36KT 4512 9559 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DPH
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 616 AM CDT Thu May 12 2022 MNZ048-049-055-057-121145- Kandiyohi MN-Stearns MN-Pope MN-Swift MN- 616 AM CDT Thu May 12 2022 ...A strong thunderstorm will impact portions of southeastern Pope, west central Stearns, northeastern Swift and northwestern Kandiyohi Counties through 645 AM CDT... At 615 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles southwest of Brooten, or 20 miles northwest of Willmar, moving northeast at 40 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Brooten around 625 AM CDT. Belgrade around 630 AM CDT. This includes U.S. Highway 71 between mile markers 140 and 162. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4526 9518 4542 9538 4574 9512 4551 9465 TIME...MOT...LOC 1115Z 219DEG 36KT 4540 9522 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH DPH
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
705 AM CDT Thu May 12 2022
MNZ042-043-049-057-121230-
Morrison MN-Kandiyohi MN-Stearns MN-Todd MN-
705 AM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southeastern Todd,
northwestern Stearns, southwestern Morrison and north central
Kandiyohi Counties through 730 AM CDT...
At 704 AM CDT, Doppler radar was tracking a strong thunderstorm over
Belgrade, or 22 miles north of Willmar, moving northeast at 50 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Melrose, St. Anthony, Freeport and Grey Eagle.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 129 and 146.
U.S. Highway 71 between mile markers 142 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4576 9445 4533 9493 4543 9513 4544 9513
4591 9478
TIME...MOT...LOC 1204Z 212DEG 45KT 4545 9498
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
NDCSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
717 AM CDT Thu May 12 2022
MNZ043-044-049>051-121245-
Benton MN-Mille Lacs MN-Morrison MN-Sherburne MN-Stearns MN-
717 AM CDT Thu May 12 2022
...A strong thunderstorm will impact portions of southwestern Mille
Lacs, Benton, northwestern Sherburne, east central Stearns and
southeastern Morrison Counties through 745 AM CDT...
At 716 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sauk Rapids, or near St. Cloud, moving northeast at 45 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Foley around 730 AM CDT.
Other locations in the path of this storm include Milaca and
Foreston.
This includes the following highways...
Interstate 94 in Minnesota between mile markers 170 and 173.
U.S. Highway 10 in Minnesota between mile markers 169 and 185.
U.S. Highway 169 between mile markers 184 and 196.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4545 9413 4562 9429 4592 9375 4569 9352
TIME...MOT...LOC 1216Z 234DEG 38KT 4557 9412
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
NDCThe Minneapolis radar (KMPX), 92 km away, was scanning. The volume nearest the first event began at 12:22 UTC.
25 hail, 5 thunderstorm wind. Local standard time, as filed.
Some windows were broken. Vehicles were also damaged.
Large tree branches blew down near Pierz and caused power outages as the branches landed on power lines.
A large tree blew down near Cold Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1019695, 1019696, 1019697, 1019698, 1019699, 1019700, 1025601, 1019701, 1019720, 1019721, 1019702, 1019713, 1030533, 1019704, 1019705, 1019712, 1019706, 1019711, 1019707, 1019716, 1019708, 1019709, 1019710, 1025602, 1025603, 1019714, 1019715, 1019717, 1019718, 1019719.